Hail, Johnson
- When
- April 29, 5:57 PM CST
- Where
- Johnson County, 3 mi S of Vienna
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.367, -88.900
Severe thunderstorms developed over Massac County and southern Johnson County, producing dime to nickel size hail at New Columbia and just east of Round Knob. Quarter size hail fell a few miles south of Vienna.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Severe thunderstorms developed over Massac County and southern Johnson County, producing dime to nickel size hail at New Columbia and just east of Round Knob. Quarter size hail fell a few miles south of Vienna.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 29, 11:48 AM CST, 6 hours 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 1248 PM CDT TUE APR 29 2003 FORECAST CHALLENGE IS TIMING OF PRECIP EVENTS 29/12Z UPPER AIR MAPS DEPICTED THE FOLLOWING. THE REGION CONTINUES TO BE AN AREA OF WEAK STEERING WINDS /30KTS/ AS THE SUB-TROPICAL JET IS WELL TO OUR SOUTH OVER MEXICO AND THE NORTHERN BRANCH JET EXTENDING FROM SOUTHERN CALIFORNIA NORTHEAST INTO THE UPPER MISSISSIPPI VALLEY. THE 5H CHART SHOWED A WEAK SHORTWAVE TROUGH NEAR THE ARKLATEX REGION WITH SOME MOISTURE AT THAT LEVEL JUST IN ADVANCE OF THE FEATURE. AT 7H THE REGION WAS WELL EAST OF THE CAPPING INVERSION BUT DRY AT THIS LEVEL. AT 85H A BAROCLINIC ZONE WAS POSITIONED FROM NEBRASKA EAST INTO NORTHERN ILLINOIS. DEW PT READINGS ACROSS THE AREA RANGED FROM AROUND +5 IN THE WEST TO +10 IN THE EAST. LOOKING AT SURFACE CONDITIONS AT 29/16Z SHOWED THE FOLLOWING. A VERY WEAK SURFACE TROUGH WAS ACROSS THE CWA...PROBABLY LEFTOVERS FROM YESTERDAY/LAST NIGHTS CONVECTION. THE TRUE SURFACE FRONT WAS HIGHLIGHTED BEST BY THE PACKING OF ISODROSTHERMS FROM NORTHEAST MISSOURI INTO CENTRAL OHIO. AN MCS WAS CHUGGING EASTWARD ALONG THIS FEATURE AND THE COINCIDENT 85H BAROCLINIC ZONE ATTM. LAPS DATA ARE SUGGESTING CURRENT LI-S ACROSS THE CWA IN THE -2 TO -5 RANGE WITH THE GREATEST INSTABILITY IN THE SOUTHWEST. SURFACE BASED CAPE VALUES WERE ALSO GREATEST IN THE SOUTHWEST WITH VALUES AROUND 1800 J/KG. READINGS WERE NEAR ZERO ACROSS MY NORTHEAST. GIVEN A LACK OF ANY SIGNIFICANT UPPER LEVEL SUPPORT...OR ANY SIGNIFICANT SURFACE FORCING MECHANISM...BELIEVE CONVECTION TONIGHT WILL BE LIMITED TO THE EARLY EVENING HOURS FOR ISOLATED DIURNAL ACTIVITY. BEST CHANCES SHOULD BE IN THE SOUTHWEST WHERE INSTABILITY PARAMETERS ARE ALREADY SUGGESTING AN UNSTABLE LOW LEVEL. ALSO THERE MAY BE A LITTLE ADDED SUPPORT IN THIS AREA FROM WHAT MAY BE LEFT OF THE SHORTWAVE TROUGH THAT WAS MOVING EAST ACROSS THE ARKLATEX AREA THIS MORNING. WILL KEEP MY NORTHEAST PRECIP-FREE AND GO WITH ISOLATED IN BETWEEN. GIVEN CURRENT DEW POINT VALUES ACROSS THE AREA...AND WITH WINDS STILL EXPECTED TO BE ON THE LIGHT SIDE...WILL GO WITH LOWS TONIGHT RANGING FROM THE UPPER 50S NORTH TO LOWER 60S SOUTH. ALSO DENSE FOG MAY BE A CONCERN ACROSS THE NORTH AGAIN. FOR NOW WILL MENTION PATCHY DENSE FOG. WILL LET EVENING SHIFT ASSESS IF THE NEED FOR AN ADVISORY EVOLVES. THE LIMITING FACTOR TONIGHT...AS COMPARED TO LAST NIGHT...WILL BE SLIGHTLY STRONGER WINDS. FOR WEDNESDAY THE 85H BAROCLINIC ZONE IS PROGGED TO HEAD EVEN FARTHER NORTH OF THE AREA AND THE AXIS OF THE WARMER 7H AIR INCHES OUR WAY. SO WILL GO WITH A DRY FORECAST ALL LOCATIONS WEDNESDAY WITH LESS CLOUDS AND WARMER TEMPS THAN CURRENTLY FORECAST. MAV HAS BEEN TOO PESSIMISTIC WITH CLOUD COVER THE PAST TWO RUNS. WILL CONTINUE WITH RAIN-FREE CONDITIONS ON WEDNESDAY NIGHT. LOWS SHOULD BE A LITTLE WARMER AS DEW POINTS INCREASE AND CLOUD COVER MAY BE ON THE INCREASE IN ADVANCE OF THURSDAY/S SYSTEM. THURSDAY INTO EARLY FRIDAY STILL LOOK ON TRACK FOR OUR NEXT SIGNIFICANT TSRA/SHRA EVENT. WILL KEEP CONFIGURATION OF TIMING AND POPS CLOSE TO CURRENT WORDING. FROM FRIDAY AFTERNOON INTO THE DAYTIME HOURS SUNDAY...WILL CONTINUE WITH PRECIP-FREE CONDITION AND HIGHS AND LOWS SIMILAR TO CURRENT FORECAST. SUNDAY NIGHT INTO EARLY TUESDAY MORNING LOOK TO BE THE FOCUS FOR ANOTHER EPISODE OF SHRA/TSRA. WILL END PRECIP AS SHRA IN THE EAST IN THE FORENOON ON TUESDAY. .PAH...NONE. DFS
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-301000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 110 PM CDT TUE APR 29 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EARLY EVENING ACROSS SOUTHEAST MISSOURI...SOUTHWEST ILLINOIS AND THE PURCHASE AREA OF WESTERN KENTUCKY. WEAK BOUNDARIES LEFT BEHIND FROM YESTERDAYS STORMS WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON IN THE OUTLOOK AREA. MODERATE INSTABILITY SHOULD BE SUFFICIENT TO ALLOW FOR A FEW ISOLATED SEVERE THUNDERSTORMS...WITH THE THREAT BEING GREATEST ACROSS SOUTHEAST MISSOURI NEARER TO THE GREATEST INSTABILITY. LARGE HAIL WILL BE THE PRIMARY THREAT...BUT A FEW DAMAGING WIND EVENTS CANNOT BE RULED OUT. THE THUNDERSTORMS WILL MOVE RELATIVELY SLOWLY TO THE EAST...AND SHOULD WEAKEN TOWARD SUNSET. ANY THUNDERSTORMS THAT REACH THE EVANSVILLE TRI STATE AREA OR THE LAKES AND PENNRILE REGIONS OF WESTERN KENTUCKY LATE THIS AFTERNOON OR EARLY THIS EVENING...SHOULD BE BELOW SEVERE LIMITS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY EVENING FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WEST KENTUCKY. AFTER THURSDAY EVENING...MONDAY OF NEXT WEEK WILL HAVE THE GREATEST POTENTIAL FOR THUNDERSTORMS AND POSSIBLE SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUESTED BY 3 PM CDT THIS AFTERNOON ACROSS THE OUTLOOK AREA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0434 PM SILVER LAKE MO 0.75 INCH HAIL
04/29/03 PERRY REPORTED BY EM2
0434 PM SILVER LAKE MO WIND DAMAGE
04/29/03 PERRY LARGE LIMBS DOWN.
REPORTED BY EM2PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
518 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0514 PM COBDEN IL 1.00 INCH HAIL
04/29/03 UNION
0542 PM COBDEN IL 1.25 INCH HAIL
04/29/03 UNION HAIL COVERED THE GROUND
IN SOME PLACES. REPORTED
BY TRAINED SPOTTERS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
545 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0542 PM COBDEN IL 1.25 INCH HAIL
04/29/03 UNION HAIL COVERED THE GROUND
IN SOME PLACES. REPORTED
BY TRAINED SPOTTERS.PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
559 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM 2W POCAHONTAS MO 1.75 INCH HAIL
04/29/03 CAPE GIRARDEAU ON I-55 NEAR POCAHONTAS
AND OAK RIDGE EXIT.
REPORTED BY TRAINED
SPOTTERSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
607 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0555 PM ANNA IL 1.25 INCH HAIL
04/29/03 UNION REPORTED BY UNION COUNTY
SHERIFFS OFFICEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
653 PM CDT TUE APR 29 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0648 PM SCOTT CITY MO 0.25 INCH HAIL
04/29/03 SCOTT REPORTED BY TRAINED
SPOTTERS
0650 PM SCOTT CITY MO 1.00 INCH HAIL
04/29/03 SCOTT REPORTED BY TRAINED
SPOTTERSThe Paducah radar (KPAH), 35 km away, was scanning. The volume nearest the first event began at 23:56 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, April 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349062, 5349061, 5349354.